The Annals of Probability

Asymptotics for $2D$ critical first passage percolation

Michael Damron, Wai-Kit Lam, and Xuan Wang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider first passage percolation on $\mathbb{Z}^{2}$ with i.i.d. weights, whose distribution function satisfies $F(0)=p_{c}=1/2$. This is sometimes known as the “critical case” because large clusters of zero-weight edges force passage times to grow at most logarithmically, giving zero time constant. Denote $T(\mathbf{0},\partial B(n))$ as the passage time from the origin to the boundary of the box $[-n,n]\times[-n,n]$. We characterize the limit behavior of $T(\mathbf{0},\partial B(n))$ by conditions on the distribution function $F$. We also give exact conditions under which $T(\mathbf{0},\partial B(n))$ will have uniformly bounded mean or variance. These results answer several questions of Kesten and Zhang from the 1990s and, in particular, disprove a conjecture of Zhang from 1999. In the case when both the mean and the variance go to infinity as $n\to\infty$, we prove a CLT under a minimal moment assumption. The main tool involves a new relation between first passage percolation and invasion percolation: up to a constant factor, the passage time in critical first passage percolation has the same first-order behavior as the passage time of an optimal path constrained to lie in an embedded invasion cluster.

Article information

Source
Ann. Probab., Volume 45, Number 5 (2017), 2941-2970.

Dates
Received: August 2015
Revised: June 2016
First available in Project Euclid: 23 September 2017

Permanent link to this document
https://projecteuclid.org/euclid.aop/1506132031

Digital Object Identifier
doi:10.1214/16-AOP1129

Mathematical Reviews number (MathSciNet)
MR3706736

Zentralblatt MATH identifier
1378.60115

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60F05: Central limit and other weak theorems 82B43: Percolation [See also 60K35]

Keywords
First passage percolation critical percolation correlation length invasion percolation central limit theorem

Citation

Damron, Michael; Lam, Wai-Kit; Wang, Xuan. Asymptotics for $2D$ critical first passage percolation. Ann. Probab. 45 (2017), no. 5, 2941--2970. doi:10.1214/16-AOP1129. https://projecteuclid.org/euclid.aop/1506132031


Export citation

References

  • [1] Blair-Stahn, N. D. (2010). First passage percolation and competition models. Available at arXiv:1005.0649.
  • [2] Chayes, J. T., Chayes, L. and Durrett, R. (1986). Critical behavior of the two-dimensional first passage time. J. Stat. Phys. 45 933–951.
  • [3] Chayes, J. T., Chayes, L. and Durrett, R. (1987). Inhomogeneous percolation problems and incipient infinite clusters. J. Phys. A 20 1521–1530.
  • [4] Chayes, L. (1991). On the critical behavior of the first passage time in $d\geq3$. Helv. Phys. Acta 64 1055–1071.
  • [5] Cox, J. T. and Durrett, R. (1981). Some limit theorems for percolation processes with necessary and sufficient conditions. Ann. Probab. 9 583–603.
  • [6] Damron, M., Lam, W.-K. and Wang, X. (2015). Asymptotics for $2D$ critical first passage percolation. Preprint. Available at arXiv:1505.07544.
  • [7] Damron, M. and Sapozhnikov, A. (2011). Outlets of 2D invasion percolation and multiple-armed incipient infinite clusters. Probab. Theory Related Fields 150 257–294.
  • [8] Grimmett, G. (1999). Percolation, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 321. Springer, Berlin.
  • [9] Grimmett, G. R. and Kesten, H. (2012). Percolation since Saint-Flour. In Percolation Theory at Saint-Flour. Probab. St.-Flour ix–xxvii. Springer, Heidelberg.
  • [10] Hammersley, J. M. and Welsh, D. J. A. (1965). First-passage percolation, subadditive processes, stochastic networks, and generalized renewal theory. In Proc. Internat. Res. Semin., Statist. Lab., Univ. California, Berkeley, Calif 61–110. Springer, New York.
  • [11] Járai, A. A. (2003). Invasion percolation and the incipient infinite cluster in 2D. Comm. Math. Phys. 236 311–334.
  • [12] Kardar, M., Parisi, G. and Zhang, Y. (1986). Dynamic scaling of growing interfaces. Phys. Rev. Lett. 56 889–892.
  • [13] Kesten, H. (1980). The critical probability of bond percolation on the square lattice equals ${\frac{1}{2}}$. Comm. Math. Phys. 74 41–59.
  • [14] Kesten, H. (1986). Aspects of first passage percolation. In École D’été de Probabilités de Saint-Flour, XIV—1984. Lecture Notes in Math. 1180 125–264. Springer, Berlin.
  • [15] Kesten, H. (1987). Scaling relations for $2$D-percolation. Comm. Math. Phys. 109 109–156.
  • [16] Kesten, H. (1993). On the speed of convergence in first-passage percolation. Ann. Appl. Probab. 3 296–338.
  • [17] Kesten, H. and Zhang, Y. (1997). A central limit theorem for “critical” first-passage percolation in two dimensions. Probab. Theory Related Fields 107 137–160.
  • [18] McLeish, D. L. (1974). Dependent central limit theorems and invariance principles. Ann. Probab. 2 620–628.
  • [19] Nolin, P. (2008). Near-critical percolation in two dimensions. Electron. J. Probab. 13 1562–1623.
  • [20] Sapozhnikov, A. (2011). The incipient infinite cluster does not stochastically dominate the invasion percolation cluster in two dimensions. Electron. Commun. Probab. 16 775–780.
  • [21] van den Berg, J., Járai, A. A. and Vágvölgyi, B. (2007). The size of a pond in 2D invasion percolation. Electron. Commun. Probab. 12 411–420.
  • [22] Yao, C.-L. (2014). Law of large numbers for critical first-passage percolation on the triangular lattice. Electron. Commun. Probab. 19 no. 18, 14.
  • [23] Zhang, Y. (1995). Supercritical behaviors in first-passage percolation. Stochastic Process. Appl. 59 251–266.
  • [24] Zhang, Y. (1999). Double behavior of critical first-passage percolation. In Perplexing Problems in Probability. Progress in Probability 44 143–158. Birkhäuser, Boston, MA.